The Annals of Applied Probability

Positive recurrence of reflecting Brownian motion in three dimensions

Maury Bramson, J. G. Dai, and J. M. Harrison

Full-text: Open access

Abstract

Consider a semimartingale reflecting Brownian motion (SRBM) Z whose state space is the d-dimensional nonnegative orthant. The data for such a process are a drift vector θ, a nonsingular d×d covariance matrix Σ, and a d×d reflection matrix R that specifies the boundary behavior of Z. We say that Z is positive recurrent, or stable, if the expected time to hit an arbitrary open neighborhood of the origin is finite for every starting state.

In dimension d=2, necessary and sufficient conditions for stability are known, but fundamentally new phenomena arise in higher dimensions. Building on prior work by El Kharroubi, Ben Tahar and Yaacoubi [Stochastics Stochastics Rep. 68 (2000) 229–253, Math. Methods Oper. Res. 56 (2002) 243–258], we provide necessary and sufficient conditions for stability of SRBMs in three dimensions; to verify or refute these conditions is a simple computational task. As a byproduct, we find that the fluid-based criterion of Dupuis and Williams [Ann. Probab. 22 (1994) 680–702] is not only sufficient but also necessary for stability of SRBMs in three dimensions. That is, an SRBM in three dimensions is positive recurrent if and only if every path of the associated fluid model is attracted to the origin. The problem of recurrence classification for SRBMs in four and higher dimensions remains open.

Article information

Source
Ann. Appl. Probab. Volume 20, Number 2 (2010), 753-783.

Dates
First available in Project Euclid: 9 March 2010

Permanent link to this document
http://projecteuclid.org/euclid.aoap/1268143439

Digital Object Identifier
doi:10.1214/09-AAP631

Mathematical Reviews number (MathSciNet)
MR2650048

Zentralblatt MATH identifier
05704433

Subjects
Primary: 60J60: Diffusion processes [See also 58J65] 60J65: Brownian motion [See also 58J65]
Secondary: 60K25: Queueing theory [See also 68M20, 90B22] 60G42: Martingales with discrete parameter 90C33: Complementarity and equilibrium problems and variational inequalities (finite dimensions)

Keywords
Reflecting Brownian motion transience Skorohod problem fluid model queueing networks heavy traffic diffusion approximation strong Markov process

Citation

Bramson, Maury; Dai, J. G.; Harrison, J. M. Positive recurrence of reflecting Brownian motion in three dimensions. Ann. Appl. Probab. 20 (2010), no. 2, 753--783. doi:10.1214/09-AAP631. http://projecteuclid.org/euclid.aoap/1268143439.


Export citation

References

  • Atar, R., Budhiraja, A. and Dupuis, P. (2001). On positive recurrence of constrained diffusion processes. Ann. Probab. 29 979–1000.
  • Berman, A. and Plemmons, R. J. (1979). Nonnegative Matrices in the Mathematical Sciences. Academic Press, New York.
  • Bernard, A. and El Kharroubi, A. (1991). Régulations déterministes et stochastiques dans le premier “orthant” de Rn. Stochastics Stochastics Rep. 34 149–167.
  • Cottle, R. W., Pang, J.-S. and Stone, R. E. (1992). The Linear Complementarity Problem. Academic Press, Boston.
  • Dai, J. G. and Harrison, J. M. (2009). Reflecting Brownian motion in three dimensions: A new proof of sufficient conditions for positive recurrence. To appear.
  • Dai, D. G. and Williams, R. D. (1995). Existence and uniqueness of semimartingale reflecting Brownian motions in convex polyhedrons. Theory Probab. Appl. 40 1–40.
  • Dupuis, P. and Williams, R. J. (1994). Lyapunov functions for semimartingale reflecting Brownian motions. Ann. Probab. 22 680–702.
  • El Kharroubi, A., Ben Tahar, A. and Yaacoubi, A. (2000). Sur la récurrence positive du mouvement brownien réflechi dans l’orthant positif de Rn. Stochastics Stochastics Rep. 68 229–253.
  • El Kharroubi, A., Ben Tahar, A. and Yaacoubi, A. (2002). On the stability of the linear Skorohod problem in an orthant. Math. Methods Oper. Res. 56 243–258.
  • Harrison, J. M. (1985). Brownian Motion and Stochastic Flow Systems. Wiley, New York.
  • Harrison, J. M. and Hasenbein, J. J. (2009). Reflected Brownian motion in the quadrant: Tail behavior of the stationary distribution. Queueing Syst. 61 113–138.
  • Harrison, J. M. and Nguyen, V. (1993). Brownian models of multiclass queueing networks: Current status and open problems. Queueing Systems Theory Appl. 13 5–40.
  • Harrison, J. M. and Williams, R. J. (1987). Brownian models of open queueing networks with homogeneous customer populations. Stochastics 22 77–115.
  • Reiman, M. I. and Williams, R. J. (1988). A boundary property of semimartingale reflecting Brownian motions. Probab. Theory Related Fields 77 87–97.
  • Taylor, L. M. and Williams, R. J. (1993). Existence and uniqueness of semimartingale reflecting Brownian motions in an orthant. Probab. Theory Related Fields 96 283–317.
  • Williams, R. J. (1995). Semimartingale reflecting Brownian motions in the orthant. In Stochastic Networks (F. P. Kelly and R. J. Williams, eds.) 125–137. Springer, New York.
  • Williams, R. J. (1996). On the approximation of queueing networks in heavy traffic. In Stochastic Networks: Theory and Applications (F. P. Kelly, S. Zachary and I. Ziedins, eds.) 35–56. Oxford Univ. Press, New York.